Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)



Which functions preserve Cauchy laws?

Author: Gérard Letac
Journal: Proc. Amer. Math. Soc. 67 (1977), 277-286
MSC: Primary 28A65; Secondary 60E05
MathSciNet review: 0584393
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: A real random variable X has a Cauchy law $ C(a,b)$ if its density is $ b{\pi ^{ - 1}}{[{(x - a)^2} + {b^2}]^{ - 1}}$, with $ b > 0$ and a real. Let f be a measurable function such that $ f(X)$ also has a Cauchy law for any a and b. We prove that there exist $ \alpha $ real, $ k \geqslant 0,\varepsilon = \pm 1$ and a singular positive bounded measure $ \mu $ on R such that for almost all x of R $ f(X)$ has a Cauchy law when X has a Cauchy law.

Furthermore, we prove that such a function preserves Lebesgue measure when $ k = 1$, generalising a well-known Pólya and Szegö result.

References [Enhancements On Off] (What's this?)

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC: 28A65, 60E05

Retrieve articles in all journals with MSC: 28A65, 60E05

Additional Information

Keywords: Measure preserving transformations, Poisson kernel, Cauchy laws
Article copyright: © Copyright 1977 American Mathematical Society